Alert archive / South Dakota / Red Flag Warnings in 2024
Red Flag Warning 4, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this red flag warning at Mar 6, 2024, 3:24 AM CST for 24 counties in South Dakota; 8 counties in Minnesota; 8 counties in Iowa. It took effect at Mar 6, 2024, 9:00 AM CST. It was in force for 9 hr. 11 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Mar 6, 2024, 3:24 AM CST (09:24 UTC)
- In effect from
- Mar 6, 2024, 9:00 AM CST
- Expired
- Mar 6, 2024, 6:00 PM CST
- In force
- 9 hr
- Issued by
- NWS Sioux Falls, SD
All 40 counties
Cherokee County, IA, Clay County, IA, Dickinson County, IA, Lyon County, IA, O'Brien County, IA, Osceola County, IA, Plymouth County, IA, Sioux County, IA, Cottonwood County, MN, Jackson County, MN, Lincoln County, MN, Lyon County, MN, Murray County, MN, Nobles County, MN, Pipestone County, MN, Rock County, MN, Aurora County, SD, Beadle County, SD, Bon Homme County, SD, Brookings County, SD, Brule County, SD, Charles Mix County, SD, Clay County, SD, Davison County, SD, Douglas County, SD, Gregory County, SD, Hanson County, SD, Hutchinson County, SD, Jerauld County, SD, Kingsbury County, SD, Lake County, SD, Lincoln County, SD, McCook County, SD, Miner County, SD, Minnehaha County, SD, Moody County, SD, Sanborn County, SD, Turner County, SD, Union County, SD, Yankton County, SD
The radar
The Sioux Falls radar (KFSD), 16 km from the middle of the area, began a volume at 09:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 6, 9:53 AM CST | NON-TSTM WND GST 53 | 2 E Dixon, SD | Mesonet station 283 SD RWIS Dixon. |
| Mar 6, 10:59 AM CST | NON-TSTM WND GST 57 | 14 W Platte, SD | Mesonet station 154 SD RWIS Platte-Winner Bridge. |
| Mar 6, 11:23 AM CST | NON-TSTM WND GST 52 | 3 Nnw Wolsey, SD | Mesonet station 164 SD RWIS Wolsey. |
| Mar 6, 11:30 AM CST | NON-TSTM WND GST 53 | 5 W Plankinton, SD | Mesonet station 214 SD RWIS Plankinton. |
| Mar 6, 11:57 AM CST | NON-TSTM WND GST 55 | 2 Nnw Huron, SD | ASOS station KHON Huron Regional Airport. |
| Mar 6, 12:20 PM CST | NON-TSTM WND GST 61 | 3 N Mitchell, SD | ASOS station KMHE Mitchell Municipal Airport. |
| Mar 6, 12:33 PM CST | NON-TSTM WND GST 51 | 4 Ese Forestburg, SD | Mesonet station 6 SD RWIS Forestburg. |
| Mar 6, 12:39 PM CST | NON-TSTM WND GST 51 | 3 S Corsica, SD | Mesonet station 304 SD RWIS Corsica. |
| Mar 6, 12:43 PM CST | NON-TSTM WND GST 50 | 10 Ssw Aurora, SD | Mesonet station 224 SD RWIS Ward. |
| Mar 6, 1:09 PM CST | NON-TSTM WND GST 54 | 4 Ene Alexandria, SD | Mesonet station 213 SD RWIS Alexandria. |
| Mar 6, 1:33 PM CST | NON-TSTM WND GST 51 | 4 S Arlington, SD | Mesonet station 162 SD RWIS Arlington. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 9.4 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1021 m above ground
- 0-6 km bulk shear
- 69 kt
- 0-1 km storm-relative helicity
- 39 m²/s²
- 0-3 km storm-relative helicity
- 124 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
247 WWUS83 KFSD 060924 RFWFSD URGENT - FIRE WEATHER MESSAGE National Weather Service Sioux Falls SD 324 AM CST Wed Mar 6 2024 SDZ038>040-050-052>070-061730- /O.NEW.KFSD.FW.W.0004.240306T1500Z-240307T0000Z/ Beadle-Kingsbury-Brookings-Gregory-Jerauld-Sanborn-Miner-Lake- Moody-Brule-Aurora-Davison-Hanson-McCook-Minnehaha-Charles Mix- Douglas-Hutchinson-Turner-Lincoln-Bon Homme-Yankton-Clay- 324 AM CST Wed Mar 6 2024 ...RED FLAG WARNING IN EFFECT FROM 9 AM THIS MORNING TO 6 PM CST THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR MOST OF SOUTHEASTERN SOUTH DAKOTA... The National Weather Service in Sioux Falls has issued a Red Flag Warning for wind and low relative humidity, which is in effect from 9 AM this morning to 6 PM CST this evening. * AFFECTED AREA...In South Dakota, Beadle, Kingsbury, Brookings, Gregory, Jerauld, Sanborn, Miner, Lake, Moody, Brule, Aurora, Davison, Hanson, McCook, Minnehaha, Charles Mix, Douglas, Hutchinson, Turner, Lincoln, Bon Homme, Yankton and Clay. * WINDS...South 20 to 30 mph with gusts up to 45 mph. * RELATIVE HUMIDITY...As low as 21 percent. * IMPACTS...Any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$ MNZ071-072-080-097-098-061730- /O.NEW.KFSD.FW.W.0004.240306T1800Z-240307T0000Z/ Lincoln-Lyon-Murray-Pipestone-Rock- 324 AM CST Wed Mar 6 2024 ...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 6 PM CST THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR PORTIONS OF SOUTHWESTERN MINNESOTA... The National Weather Service in Sioux Falls has issued a Red Flag Warning for wind and low relative humidity, which is in effect from noon today to 6 PM CST this evening. * AFFECTED AREA...In Minnesota, Lincoln, Lyon, Murray, Pipestone and Rock. * WINDS...South 20 to 30 mph with gusts up to 40 mph. * RELATIVE HUMIDITY...As low as 23 percent. * IMPACTS...Any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$
3 follow-up statements
440 WWUS83 KFSD 061708 RFWFSD URGENT - FIRE WEATHER MESSAGE National Weather Service Sioux Falls SD 1108 AM CST Wed Mar 6 2024 SDZ038>040-050-052>070-070000- /O.CON.KFSD.FW.W.0004.000000T0000Z-240307T0000Z/ Beadle-Kingsbury-Brookings-Gregory-Jerauld-Sanborn-Miner-Lake- Moody-Brule-Aurora-Davison-Hanson-McCook-Minnehaha-Charles Mix- Douglas-Hutchinson-Turner-Lincoln-Bon Homme-Yankton-Clay- 1108 AM CST Wed Mar 6 2024 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM CST THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR MOST OF SOUTHEASTERN SOUTH DAKOTA... * AFFECTED AREA...In South Dakota, Beadle, Kingsbury, Brookings, Gregory, Jerauld, Sanborn, Miner, Lake, Moody, Brule, Aurora, Davison, Hanson, McCook, Minnehaha, Charles Mix, Douglas, Hutchinson, Turner, Lincoln, Bon Homme, Yankton and Clay. * WINDS...South 20 to 30 mph with gusts up to 45 mph. * RELATIVE HUMIDITY...As low as 21 percent. * IMPACTS...Any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$ MNZ071-072-080-097-098-070000- /O.CON.KFSD.FW.W.0004.240306T1800Z-240307T0000Z/ Lincoln-Lyon-Murray-Pipestone-Rock- 1108 AM CST Wed Mar 6 2024 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM CST THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR PORTIONS OF SOUTHWESTERN MINNESOTA... * AFFECTED AREA...In Minnesota, Lincoln, Lyon, Murray, Pipestone and Rock. * WINDS...South 20 to 30 mph with gusts up to 40 mph. * RELATIVE HUMIDITY...As low as 23 percent. * IMPACTS...Any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$
060 WWUS83 KFSD 061814 RFWFSD URGENT - FIRE WEATHER MESSAGE National Weather Service Sioux Falls SD 1214 PM CST Wed Mar 6 2024 IAZ001>003-012>014-020-021-MNZ081-089-090-SDZ071-070000- /O.EXA.KFSD.FW.W.0004.000000T0000Z-240307T0000Z/ Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee- Cottonwood-Nobles-Jackson-Union- 1214 PM CST Wed Mar 6 2024 ...RED FLAG WARNING IN EFFECT UNTIL 6 PM CST THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR THE REST OF SOUTHWEST MINNESOTA AND PARTS OF NORTHWEST IOWA... The National Weather Service in Sioux Falls has issued a Red Flag Warning for wind and low relative humidity, which is in effect until 6 PM CST this evening. * AFFECTED AREA...In Iowa, Lyon, Osceola, Dickinson, Sioux, O'Brien, Clay, Plymouth and Cherokee. In Minnesota, Cottonwood, Nobles and Jackson. In South Dakota, Union. * WINDS...South 15 to 25 mph with gusts up to 35 mph. * RELATIVE HUMIDITY...As low as 24 percent. * IMPACTS...Any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$ SDZ038>040-050-052>070-070000- /O.CON.KFSD.FW.W.0004.000000T0000Z-240307T0000Z/ Beadle-Kingsbury-Brookings-Gregory-Jerauld-Sanborn-Miner-Lake- Moody-Brule-Aurora-Davison-Hanson-McCook-Minnehaha-Charles Mix- Douglas-Hutchinson-Turner-Lincoln-Bon Homme-Yankton-Clay- 1214 PM CST Wed Mar 6 2024 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM CST THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR MOST OF SOUTHEASTERN SOUTH DAKOTA... * AFFECTED AREA...In South Dakota, Beadle, Kingsbury, Brookings, Gregory, Jerauld, Sanborn, Miner, Lake, Moody, Brule, Aurora, Davison, Hanson, McCook, Minnehaha, Charles Mix, Douglas, Hutchinson, Turner, Lincoln, Bon Homme, Yankton and Clay. * WINDS...South 20 to 30 mph with gusts up to 45 mph. * RELATIVE HUMIDITY...As low as 21 percent. * IMPACTS...Any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$ MNZ071-072-080-097-098-070000- /O.CON.KFSD.FW.W.0004.000000T0000Z-240307T0000Z/ Lincoln-Lyon-Murray-Pipestone-Rock- 1214 PM CST Wed Mar 6 2024 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM CST THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR PORTIONS OF SOUTHWESTERN MINNESOTA... * AFFECTED AREA...In Minnesota, Lincoln, Lyon, Murray, Pipestone and Rock. * WINDS...South 20 to 30 mph with gusts up to 40 mph. * RELATIVE HUMIDITY...As low as 23 percent. * IMPACTS...Any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$
169 WWUS83 KFSD 062358 RFWFSD URGENT - FIRE WEATHER MESSAGE National Weather Service Sioux Falls SD 558 PM CST Wed Mar 6 2024 SDZ038>040-050-052>070-070100- /O.EXP.KFSD.FW.W.0004.000000T0000Z-240307T0000Z/ Beadle-Kingsbury-Brookings-Gregory-Jerauld-Sanborn-Miner-Lake- Moody-Brule-Aurora-Davison-Hanson-McCook-Minnehaha-Charles Mix- Douglas-Hutchinson-Turner-Lincoln-Bon Homme-Yankton-Clay- 558 PM CST Wed Mar 6 2024 ...RED FLAG WARNING WILL EXPIRE AT 6 PM CST THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR SOUTHEASTERN SOUTH DAKOTA... With decreasing winds and rising humidity, the Red Flag Warning will be allowed to expire. Continued improvement in conditions are expected through the evening hours. $$ IAZ001>003-012>014-020-021-MNZ071-072-080-081-089-090-097-098- SDZ071-070100- /O.EXP.KFSD.FW.W.0004.000000T0000Z-240307T0000Z/ Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee- Lincoln-Murray-Cottonwood-Nobles-Jackson-Pipestone-Rock-Union- 558 PM CST Wed Mar 6 2024 ...RED FLAG WARNING WILL EXPIRE AT 6 PM CST THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR SOUTHWESTERN MINNESOTA... With decreasing winds and rising humidity, the Red Flag Warning will be allowed to expire. Continued improvement in conditions are expected through the evening hours. $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this red flag warning went out at Mar 5, 10:12 PM CST, 5 hours 12 minutes earlier. Its key messages:
- Elevated to critical fire danger will be possible Wednesday along and west of I-29.
- More focused precipitation chances (20-50%) return Wednesday night as a cold front dives southeastward across the region. Accumulations looks to remain less than a tenth of an inch with this first wave.
- Low to medium (30-60%) chances for precipitation Thursday night into Friday along and south of Highway 20. Expect this precipitation to begin as rain and transition to wintry mix/snow near sunrise Friday morning. Accumulations should remain light.
- Another warm weekend is in store as temperatures climb back into the 50s and 60s.
Area forecast discussion, Mar 5, 10:12 PM CST, 5 hours 12 minutes before
Area Forecast Discussion National Weather Service Sioux Falls SD 1012 PM CST Tue Mar 5 2024 .KEY MESSAGES... - Elevated to critical fire danger will be possible Wednesday along and west of I-29. - More focused precipitation chances (20-50%) return Wednesday night as a cold front dives southeastward across the region. Accumulations looks to remain less than a tenth of an inch with this first wave. - Low to medium (30-60%) chances for precipitation Thursday night into Friday along and south of Highway 20. Expect this precipitation to begin as rain and transition to wintry mix/snow near sunrise Friday morning. Accumulations should remain light. - Another warm weekend is in store as temperatures climb back into the 50s and 60s. && .DISCUSSION... Issued at 239 PM CST Tue Mar 5 2024 Quiet conditions continue to prevail across the region, with latest observations showing mostly sunny skies and temperatures in the upper 40s to lower 50s. Southwesterly winds during this time have also been a bit breezy, with gusts ranging between 20 to 30 MPH. That being said, should see winds quickly diminish as we approach sunset and remain light and variable through midnight. Direction then shifts southeasterly for the remainder of the overnight period, as cloud cover begins to increase ahead of our next system. As such, expect lows to remain on the milder side, as temperatures only fall into the upper 20s to lower 30s. As alluded to in the previous discussion, expect active weather to return for the latter half of the work week as two waves take aim the region. We'll start Wednesday off on a dry and breezy note ahead of an advancing cold front and upper level trough along the International Border. Currently have southerly winds between 15 to 25 MPH, with gusts between 25 to 40 MPH. Thus, with the aid of WAA, have highs rising into the 50s to lower 60s, with the warmest values along the MO River Valley and west of the James River. Do think it's worth noting however, that the combination of breezy winds and dewpoints in the upper teens to 20s will result in elevated to critical fire danger along and west of I-29. So, we strongly encourage you to exercise caution with any activity that may cause a spark, as fires can spread quickly under these conditions! Look for gusts to gradually subside through sunset as the aforementioned sfc cold front dives across the region. As a result, expect precipitation chances (20-40%) to increase during this time and winds to shift to the northwest in the wake of FROPA. Thursday, a second wave moves northeast out of Colorado and New Mexico. Ensemble confidence has held steady that our southern counties will see some precipitation beginning late in the evening out of the low pressure system that develops. Probability of 24 hour precipitation greater than or equal to 0.1" continues to be low to medium (30-60%) and increases as you move south. Overall this run ensembles have tightened the northern precipitation gradient, reducing how far north precipitation will intrude. At this time, precipitation looks to remain along and south of the Highway 20 corridor. BUFKIT soundings from the NAM and GFS indicate deep saturation through the column. The temperature at precipitation onset will be above zero and remain so for most of the event. Just before sunrise the wet bulb falls below zero and rain should change to a wintry mix/snow. Since most of the precipitation is expected to fall as rain, do not expect totals to be much more than a dusting to a quarter of an inch. Precipitation tapers off through the early afternoon and clears out by Friday afternoon. Please note, there is enough variance in solutions that changes in track and totals are still possible. Highs for Thursday will be in the 40-50s, with lows in the 20-30s. Friday afternoon, winds are northerly and begin to increase as CAA on the back side of the low pressure boosts surface winds. Gusts will be greatest along and south of Highway 20 where they could reach up to 30 mph. Gusts will be 20-25 mph for everywhere else. Highs will be limited thanks to the cold air coming down, generally in the 40s with lows in the 20s. Winds calm quickly after sunset. For the weekend, winds will be light with gusts in the teens. Saturday begins another warming trend with highs in the 40-50s, followed by 50-60s Sunday, and widespread upper 60s Monday. Relative humidity will be low, generally in the 30% range at peak afternoon heating. As temperatures climb and with continued dry conditions, even with light winds, fire danger will continue to be a concern. Please continue to use caution with sources of sparks and report any fires immediately. && .AVIATION /06Z TAFS THROUGH 06Z THURSDAY/... Issued at 1012 PM CST Tue Mar 5 2024 Winds are currently transitioning to become out of the south- southeast by the early/mid overnight hours. A few hours of LLWS are expected for areas along and west of the James River Valley from 0400-1000 LST as a strong low-level jet moves overhead, with LLWS conditions weakening as surface wind speeds increase. Winds will be gusting into the 30s and lower 40s by the mid-morning hours, particularly for those west of a Windom, MN to Sioux City, IA line, while areas east of that line in the 15-25 mph range. Chances for light rain/snow return to the region during the evening and overnight hours into Thursday. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...None. MN...None. IA...None. NE...None. && DISCUSSION...SST/AJP AVIATION...APT
Hazardous weather outlook, Mar 5, 8:12 PM CST, 7 hours 12 minutes before
Hazardous Weather Outlook National Weather Service Sioux Falls SD 812 PM CST Tue Mar 5 2024 IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097- 098-NEZ013-014-SDZ038>040-050-052>071-070215- Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee- Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson- Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory- Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-McCook- Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-Yankton- Union- 812 PM CST Tue Mar 5 2024 This Hazardous Weather Outlook is for northwest Iowa, west central Iowa, southwest Minnesota, northeast Nebraska, central South Dakota, east central South Dakota, south central South Dakota and southeast South Dakota. .DAY ONE...Tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. More mild and breezy conditions are expected for Wednesday, where winds will be gusting 25 to 45 mph, highest west of I-29. In combination with relative humidity values below 30 percent, this will lead to elevated to near-critical fire weather conditions across the area. Most critical fire weather conditions look to occur west of I-29, where winds will be strongest. However, increasing cloud cover could slightly decrease fire weather potential. Pay attention to any activities that may spark a fire. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 6, 3:25 AM CST | Wind Advisory | FSD | Aurora, Beadle, Brookings, Brule, Charles Mix, Davison and 7 more | 15 hr |
Nearby
Red Flag Warnings in South Dakota, 2024Red Flag Warnings in Minnesota, 2024Red Flag Warnings in Iowa, 2024Every red flag warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.